Granulomatous hepatitis due to intravesical therapy by BCG for superficial bladder cancer
Abstract number: 1733_1119
Hristea A., Arama V., Moroti R., Nae D., Angelescu E., Sandu R., Tiliscan C., Molagic V., Munteanu D.
Between January 1996 and January 2006, 680 patients with superficial urinary bladder cancer were admitted to the Urology Department of Clinical Institute Fundeni, Bucharest. After endoscopic resection they received BCG immunotherapy according to international guidelines. The following side effects have been noted: cystitis 92.3%, early macroscopic haematuria (2448 h after instillation) 53.8%, low-grade fever (2436 h after instillation) 46.1%, fever and chills for more than 7 days 7.6%, BCG-related visceral granulomas or BCG sepsis 1.8%.
We report a case of disseminated BCG infection causing granulomatous hepatitis in a 58-year-old man. His medical history included a non-invasive transitional-cell carcinoma treated by surgery followed by intravesicular instillation of BCG. The first 6 weekly and the following 5 monthly BCG treatments were well tolerated. Two days after his 12th instillation he developed 39°C fever and weakness followed by jaundice. On admission he had 38.5°C fever, a pulse rate of 104/min, jaundice and hepatosplenomegaly. Liver enzymes were elevated (ALT 2N, AP 2.4N), bilirubin level of 7.6 mg/dl (conjugated 7.3), moderate inflammatory syndrome, proteinuria above 3 g/L, albumin level of 2.2 g/L. Abdominal CT scan showed hepatosplenomegaly without changing of bile ducts. He was started on empiric broad-spectrum antibiotic. We noted the persistence of his symptoms and an increasing cholestasis. A hepatic biopsy was performed and antibiotic therapy was changed to corticosteroids. The patient's condition improved over the next 7 days. The result of the hepatic biopsy showed non-caseating granulomas, suggesting mycobacterial spread, although the acid-fast bacillus stains on tissue specimens were negative. In situ PCR confirmed the mycobacterial dissemination, despite the negative culture of blood and urine for M. bovis. Antituberculous drugs were added to his treatment and prednisone was discontinued within 3 weeks. Clinical and laboratory improvement were marked and sustained so the patient could be discharged home for a six-month course with an isoniazidrifampin combination.
Conclusion: The development of granulomatous lesion in distant organs is an uncommon complication of immunotherapy with BCG vaccine. Clinical and laboratory findings in our patient suggest the haematogenous spread of mycobacteria to liver, as well as a hypersensitivity response.
|Session name:||European Society of Clinical Microbiology and Infectious Diseases|
|Location:||ICC, Munich, Germany|
|Back to top|